South Dakota, 2015

Damaging Winds in South Dakota, July 27 to 28, 2015

July 27 to 28, 2015 · NWS ABR · 12 events in 9 counties and zones

A line of thunderstorms moving across the region brought damaging winds to parts of the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A line of thunderstorms moving across the region brought damaging winds to parts of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 27, 7:05 PM MST, 37 minutes earlier.

Area forecast discussion, Jul 27, 7:05 PM MST, 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
905 PM CDT MON JUL 27 2015

.UPDATE...
ISSUED AT 858 PM CDT MON JUL 27 2015

NO MAJOR UPDATES PLANNED FOR THE FORECAST. GIVEN STRONG/HOT EML
PER MODELS/SOUNDINGS...STILL NOT ENTIRELY SURE ABOUT CONVECTION
IN THE EAST CWA BUT WITH DECENT FRONT EXPECTED TO TRAVERSE THE
CWA TNT WILL KEEP IN HIGH SCT POPS. TEMPERATURES SHOULD BE OK.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 305 PM CDT MON JUL 27 2015

HOT AND HUMID CONDITIONS PERSIST ACROSS THE REGION THIS
AFTERNOON...WITH DEWPOINTS SOLIDLY IN THE 70S ACROSS THE EASTERN
CWA. TEMPERATURES ARE IN THE 90S...AND THE COMBINATION HAS RESULTED
IN ML CAPE VALUES IN THE 4000-5000 J/KG RANGE ACROSS THE EASTERN 2/3
OF THE CWA. LITTLE TO NO CAP IS IN PLACE OVER THE REGION AS
WELL...ALTHOUGH WARMING TEMPERATURES ALOFT IS KEEPING THE WESTERN
THIRD OF THE CWA SUFFICIENTLY CAPPED. 0-6 KM SHEAR IS IN THE 20 TO
30 KTS RANGE AS WELL. IF STORMS COULD INITIATE IN THIS
ENVIRONMENT...DO BELIEVE ISOLATED SEVERE STORMS ARE POSSIBLE. THE
PROBLEM IS FORCING. NO NOTABLE UPPER LEVEL FORCING...SO INITIATION
WILL DEPEND ON LOW LEVEL MOISTURE CONFERENCE...AND THAT REMAINS
QUITE UNCERTAIN AT THIS TIME AS WELL. A FEW HI RES MODELS DO SHOW
ISOLATED STORMS...SO PERSISTED WITH A 20 POP FOR NOW.

TONIGHT...BETTER UPPER LEVEL FORCING AND A COLD FRONT WILL TRACK
ACROSS THE REGION. BULK SHEAR WILL INCREASE AS THE UPPER LEVEL
TROUGH APPROACHES...AND MU CAPE REMAINS QUITE HIGH THROUGH THE
NIGHT. THE BEST CHANCES STILL REMAIN ACROSS NORTH DAKOTA...BUT
SEVERE STORMS ARE POSSIBLE. DUE TO THE STRONG LOW LEVEL WIND
SHEAR...HIGH WINDS MAY BE A CONCERN WITH OVERNIGHT STORMS. STEEP
LAPSE RATES AND HIGH PWATS ALSO SUPPORT THE HAIL AND HEAVY RAIN
THREAT. AT THIS POINT CANNOT RULE OUT AN ISOLATED TORNADO EITHER.

ON THE BACK SIDE OF THIS SYSTEM SUBSIDENCE AND PRIME MIXING
CONDITIONS WILL RESULT IN VERY STRONG AND GUSTY WEST TO NORTHWEST
WINDS TUESDAY. A HIGH WIND WATCH HAS BEEN ISSUED FOR A FEW COUNTIES
ACROSS THE NORTHERN CWA. WINDS THIS STRONG ARE QUITE ANOMALOUS FOR
JULY IN SOUTH DAKOTA. THE AIRMASS WILL BE MUCH LESS HUMID AND HIGH
TEMPERATURES IN THE 70S AND 80S ARE EXPECTED TUESDAY AFTERNOON. DRY
AND RELATIVELY COOLER CONDITIONS PERSIST INTO WEDNESDAY AS WELL.

.LONG TERM...(THURSDAY THROUGH MONDAY)
ISSUED AT 305 PM CDT MON JUL 27 2015

THERE IS A GENERAL AGREEMENT AMONG MODELS WITH THE EVOLUTION OF THE
UPPER LEVEL FLOW PATTERN THROUGH THE WEEKEND. MOST OF THE PERIOD
WILL FEATURE A WEST TO NORTHWEST FLOW ALOFT WITH DRY AND SEASONAL
CONDITIONS. BY THE WEEKEND...A FEW MODELS ARE SUGGESTING SCATTERED
THUNDERSTORMS POSSIBLE...MAINLY FOR THE EASTERN CWA. LATE
SUNDAY...THE ECMWF SHOWS THE FLOW PATTERN BECOMING ZONAL WITH
COOLER TEMPERATURES AND BETTER CHANCES FOR PCPN. THE GFS ON THE
OTHER HAND SHOWS RIDGING WITH WARMER TEMPERATURES AND DRY
CONDITIONS. WITH LOW CONFIDENCE...WILL RUN WITH GUIDANCE FROM
SUPERBLEND.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 631 PM CDT MON JUL 27 2015

VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD. THUNDERSTORMS
ARE ALSO POSSIBLE OVERNIGHT...BUT AM NOT CONFIDENT IN
PLACEMENT/MOVEMENT OF THAT ACTIVITY SO WILL LEAVE OUT OF MOST TAFS
FOR NOW.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...HIGH WIND WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING FOR
     SDZ003>005-009-015.

MN...NONE.
&&

UPDATE...TDK
SHORT TERM...SERR
LONG TERM...SD
AVIATION...TDK
Hazardous weather outlook, Jul 27, 1:32 PM MST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
332 PM CDT MON JUL 27 2015

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-282045-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
332 PM CDT MON JUL 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST SOUTH DAKOTA
AND WEST CENTRAL MINNESOTA THIS AFTERNOON. HOWEVER...THE BEST
CHANCES FOR THUNDERSTORMS WILL BE ALONG A COLD FRONT WHICH WILL
TRACK ACROSS THE REGION TONIGHT. ANY STORMS THAT DEVELOP MAY
BECOME SEVERE. DAMAGING WINDS...LARGE HAIL...AND HEAVY RAIN ARE
THE MAIN THREATS...BUT ISOLATED TORNADOS CANNOT BE RULED OUT
EITHER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

VERY STRONG AND GUSTY WEST TO NORTHWEST WINDS ARE EXPECTED TUESDAY
AFTERNOON...ESPECIALLY OVER PARTS OF NORTHWEST AND NORTH CENTRAL
SOUTH DAKOTA. WIND GUSTS IN EXCESS OF 50 MPH ARE POSSIBLE TUESDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

SERR

In the hours before

Local storm report, Jul 27, 7:24 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
924 PM CDT MON JUL 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     TSTM WND GST     2 NW SHAMBO RANCH       45.55N 101.87W
07/27/2015  M53 MPH          CORSON             SD   MESONET

&&

EVENT NUMBER ABR1500708

CONNELLY

The radar

The Bismarck radar (KBIS), 130 km away, was scanning. The volume nearest the first event began at 02:40 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Corson

When
July 27, 7:42 PM MST
Where
Corson County, 10.36 mi S of Bullhead
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
45.620, -101.080

Thunderstorm Wind, Stanley

When
July 27, 8:00 PM MST
Where
Stanley County, 0.69 mi N of Bunker
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.240, -101.100

Sixty mph winds were estimated.

Thunderstorm Wind, Corson

When
July 27, 8:08 PM MST
Where
Corson County, 3.88 mi W of Trail City
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
45.470, -100.810

Thunderstorm Wind, Corson

When
July 27, 8:18 PM MST
Where
Corson County, 3.88 mi W of Trail City
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
45.470, -100.810

Thunderstorm Wind, Dewey

When
July 27, 8:20 PM MST
Where
Dewey County, Trail City
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.470, -100.730

Sixty mph winds were estimated.

Thunderstorm Wind, Jones

When
July 27, 9:50 PM CST
Where
Jones County, 6.81 mi ENE of Westover
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.780, -100.540

Sixty mph winds were estimated.

Thunderstorm Wind, Lyman

When
July 27, 10:30 PM CST
Where
Lyman County, 9.04 mi N of Kennebec
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.030, -99.890

Sixty mph winds were estimated.

Thunderstorm Wind, Hyde

When
July 27, 11:08 PM CST
Where
Hyde County, 0.85 mi NE of Stephan
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
44.260, -99.440

Thunderstorm Wind, Hand

When
July 28, 12:00 AM CST
Where
Hand County, 8.21 mi NNE of St Lawrence
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
44.620, -98.840

Some trees along with many branches were downed by seventy mph winds.

Thunderstorm Wind, Brown

When
July 28, 12:10 AM CST
Where
Brown County, 3.41 mi SSW of Aberdeen
Measured
56 kt (64 mph) estimated gust
Reported by
Newspaper
Coordinates
45.426, -98.512

Sixty-five mph winds caused extensive damage to two boats, three boat lifts, and the main electrical box at Dahme Lake south of Aberdeen.

Thunderstorm Wind, Spink

When
July 28, 12:15 AM CST
Where
Spink County, Redfield
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
44.870, -98.520

Seventy mph winds brought down a light pole, downed many branches, and damaged a metal shed.

Thunderstorm Wind, Brown

When
July 28, 12:45 AM CST
Where
Brown County, 4.84 mi SE of Groton
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
45.400, -98.030

Seventy mph winds downed a large pine tree with many other tree branches downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597012, 597013, 597014, 597015, 597016, 597017, 597018, 597019, 597009, 597043, 597010, 597011.